Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2002, 2:11 AM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2002, 2:11 AM CDT (07:11 UTC)
- Expired
- Jun 23, 2002, 3:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Campbell County, SD, Corson County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2213 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 230711 SVRABR SDC021-031-129-230800- /NEW.KABR.SV.W.0091.230711-230800/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 111 AM MDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 200 AM MDT(300 AM CDT) * AT 111 AM MDT(211 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF INDIAN MEMORIAL REC AREA...OR ABOUT 8 MILES WEST OF MOBRIDGE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOBRIDGE AROUND 220 AM CDT KENEL AROUND 130 AM MDT MOUND CITY...POLLOCK AROUND 245 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4565 10102 4550 10060 4574 9992 4594 10038 MARSILI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:35 PM CDT, 10 hours 36 minutes earlier.
Area forecast discussion, Jun 22, 3:35 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SAT JUN 22 2002 FORECAST PROBLEM TONIGHT WILL CONCERN THUNDERSTORM ACTIVITY ACROSS CWA. SHT WV MOVG NORTHEAST INTO CWA...WEAKENING CAP. 700 TEMPS COOLING. PLENTY OF MSTR WITH DP MID 60S SOUTHWEST TO MID 70S NORTHEAST. PWS IN 1.7 IN RANGE. STORMS ALREADY FORMING WEST RIVER...EXPECT CONT DEVELOPMENT. ETA SOUNDING SHOWS FRZ LVL 15K...WITH WBZ 14K. COULD BE DIFFICULT GETTING HAIL TO GROUND. WITH SFC BOUNDARY TO WEST COULD SEE SOME ACTIVITY THROUGH DAY TOMORROW. NEXT WV WILL MOVE THRU TOMORROW EVENING FOR ANOTHER SPATE OF STORMS...WITH ACTIVITY ENDING EARLY MON MORNING AS SYSTEM MOVES OFF TO EAST WITH FLOW TURNING NORTHWEST AS HIGH BLDS IN FROM WEST. .EXTENDED DISCUSSION... NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST AS THE AVN...EXTENDED AVN AND THE ECMWF SHOW 50H RIDGING BUILDING OVER THE UPPER MIDWEST. THE S/W MOVG DOWN THE EAST SIDE OF THE RIDGE ON TUES NIGHT SHOULD BE FAR ENOUGH E TO KEEP ANY PRECIP OUT OF THE EASTERN PART OF THE CWA. THE EXTENDED AVN WANTS TO BRING A S/W THROUGH THE RIDGE FRI AND FRI NIGHT BRINGING SOME PRECIP. DONT BELIEVE THIS WILL BE THE CASE AT THIS POINT AND WILL LEAVE IT DRY THROUGH THE EXTENDED PERIOD FOR NOW. TEMPS SHOULD BE GENERALLY ABOVE NORMAL THROUGH THIS TIME PERIOD WITH CLEAR TO PARTLY CLOUDY SKIES. .ABR...NONE MARSHALL/MOHR
In the hours before
Local storm report, Jun 22, 9:26 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
926 PM CDT SAT JUN 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM 3ESE STEPHAN SD 65 MPH TSTM WIND GUST
06/22/02 HYDE REPORTED BY GENERAL PUBLIC
0835 PM 3WNW FORT THOMPSON SD .75 INCH HAIL
06/22/02 BUFFALO REPORTED BY GENERAL PUBLICSpecial weather statement, Jun 22, 10:15 PM CDT, 3 hours 56 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1015 PM CDT SAT JUN 22 2002 THE SEVERE THUNDERSTORM WATCH #454 WHICH COVERED PORTIONS OF NORTH AND SOUTH DAKOTA WAS ALLOWED TO EXPIRE AT 10 PM CDT. HOWEVER A VERY UNSTABLE ENVIRONMENT PERSISTS THIS EVENING. REMAIN VIGILANT AS THE POTENTIAL FOR RAPIDLY CHANGING WEATHER CONDITIONS CONTINUES THROUGH THE OVERNIGHT HOURS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/ABR OR AT HTTP://WEATHER.GOV.
Local storm report, Jun 22, 11:05 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1105 PM CDT SAT JUN 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM FT. PIERRE SD .75 INCH HAIL
06/22/02 STANLEY REPORTED BY GENERAL PUBLIC
0634 PM PIERRE SD 73 MPH TSTM WIND GUST
06/22/02 HUGHES REPORTED BY KPIR ASOSLocal storm report, Jun 22, 11:17 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1117 PM CDT SAT JUN 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 1W BLUNT SD .75 INCH HAIL
06/22/02 HUGHES REPORTED BY GENERAL PUBLIC
0745 PM 1W BLUNT SD .88 INCH HAIL
06/22/02 HUGHES REPORTED BY GENERAL PUBLIC
0750 PM 2N PLAINVEW COLONY SD .88 INCH HAIL
06/22/02 MCPHERSON REPORTED BY GENERAL PUBLIC
0950 PM 1S HIGHMORE SD .75 INCH HAIL
06/22/02 HYDE REPORTED BY GENERAL PUBLIC
0955 PM HIGHMORE SD .88 INCH HAIL
06/22/02 HYDE REPORTED BY GENERAL PUBLIC
0955 PM HIGHMORE SD 60 MPH TSTM WIND GUST
06/22/02 HYDE REPORTED BY GENERAL PUBLIC
0955 PM 5E POLO SD .75 INCH HAIL
06/22/02 HAND REPORTED BY GENERAL PUBLIC
1005 PM 1W ONIDA SD .88 INCH HAIL
06/22/02 SULLY REPORTED BY GENERAL PUBLIC
1035 PM 4N SAINT LAWRENCE SD 1.00 INCH HAIL
06/22/02 HAND REPORTED BY GENERAL PUBLICThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:08 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 52 min |
| Jun 22, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 64 min |
| Jun 22, 8:06 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 54 min |
| Jun 22, 8:24 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 66 min |
| Jun 22, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 63 min |
| Jun 22, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 60 min |
| Jun 22, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 50 min |
| Jun 22, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 63 min |
| Jun 22, 10:07 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 38 min |
| Jun 22, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| Jun 22, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 32 min |
| Jun 23, 12:19 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 56 min |
| Jun 23, 12:41 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 64 min |
| Jun 23, 1:45 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| Jun 23, 2:57 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 33 min |
| Jun 23, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.